Poisoning from exposure to boric acid.
- Boric acid
- Talcum powder
- Some pesticides
Note: This list may not be all inclusive.
- Significant decrease in urine output or no urine output
- Skin changes-pink to red
- Bluish colored lips and fingernails
- Sloughing of skin
- Other skin manifestations
- Vomiting of mucous or blood (may have blue-green color)
- Diarrhea with mucous or blood (may have blue-green color)
- Low blood pressure
- Muscle twitching
If boric acid is on the skin, remove by washing the area. If boric acid was swallowed, give lots of water or milk, then call Poison Control for guidance.
If instructed to induce vomiting, proceed as follows or as otherwise instructed:
- Give the appropriate dose of ipecac syrup: 15 milliliters (ml) or 1 TABLEspoonful for children and 30 ml (2 TABLEspoonsful) for an adult.
- Follow with 1/2 glass or 4 ounces (oz.) of water for children or 8 to 12 oz. of water for adults.
- Repeat 1 more time in 1/2 hour if vomiting has not occurred.
Before Calling Emergency
Determine the following information:
- The patient’s age, weight, and condition
- The name of the product (ingredients and strengths if known)
- When it was swallowed
- The amount swallowed
Poison Control, or a local emergency number
If you are concerned about exposure or poisoning with boric acid, seek emergency medical care immediately at your nearest emergency room. See poison control centers for the national telephone number. Take any containers with you to the emergency room.
What to expect at the emergency room
Some or all of the following procedures may be performed:
- Inducing vomiting
- Administering activated charcoal
- Administering a laxative
- Pumping the stomach (gastric lavage).
- Giving liquids by mouth or intravenously.
- Administering kidney dialysis.
- Treating other symptoms.
Prognosis and risk of death depends on the extent of exposure and how much time passed before treatment. There is high death rate in infants who have ingested enough boric acid to exhibit symptoms of an overdose.
by Levon Ter-Markosyan, D.M.D.
All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.